Posted by HFHSM.D.-ym on April 26, 1999 at 12:25:40
Topic Area: Crohn's
I am a 49 year old female who was diagnosed with Crohn's disease at the age of 20, following bowel resection surgery. My second bowel resection surgery occurred at age 45. I am not on any medication nor have I been since this last surgery. I have noticed my hair thinning since I was about 43 or 44 years old. Other people with Crohn's have told me that they have experienced this but also have hair recovery. I am not so lucky and presently my hair is very thin. Can you tell me what the connection is and if there is any remedy such as a nutritional supplement, treatment for autoimmune problems, etc.? My condition, though not severe, is present almost daily with symptoms such as abdominal tenderness, gas and bloating, fairly frequent diarrhea, and some episodes of partial bowel blockage which result in painful "attacks" that last from 8 to 12 hours. Recently, symptoms have alleviated with change in diet (limited carbohydrates/sugars, ingestion of yogurt, pancreatin, bromeline and other enzymes with meals, and non-prescribed supplements such as NAG (n-acetylglucosamine to reduce inflamation). Hair loss is traumatic to me. I would appreciate any information on this topic.
Diarrhea secondary to Crohn's disease may lead to a number of vitamin and mineral deficiencies. Zinc deficiency is fairly common and may be associated with hair loss. A thyroid hormone imbalance may also cause hair loss. Although less common, deficiency in a vitamin called Biotin (vitamin B7) is also associated with hair loss. Female pattern baldness is also common in the general population. You might benefit from an evaluation by a Dermatologist for further diagnostic work-up and management. I hope you find this information helpful.
This response is being provided for general informational purposes only and should not be considered medical advice or consultation. Always check with your personal physician when you have a question pertaining to your health.
If you would like to be seen at our institution please call 1-800-653-6568, our Referring Physicians
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.